Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 137, NWS Springfield, MO

June 19, 1998Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 19, 1998, 10:10 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1998, 10:10 PM CDT (03:10 UTC)
Expired
Jun 20, 1998, 1:10 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2710 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 200311
FFWSGF
MOC065-203-215-200610-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 110 AM CDT

* AT 1000 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM ACROSS NORTHERN TEXAS COUNTY.  THIS STORM WAS MOVING
  EAST AT 15 MPH.

* RADAR ESTIMATES THAT THIS STORM HAS PRODUCED UP TO 2 INCHES OF
  RAINFALL IN THE HOUSTON-LICKING AREA SINCE 9 PM. HEAVY RAINFALL IS
  EXPECTED TO CONTINUE AS THIS STORM MOVES ACROSS DENT AND SHANNON
  COUNTY. SOME LOW WATER CROSSINGS THAT WILL BE AFFECTED INCLUDE
  HIGHWAY M ABOUT 3-1/2 MILES WEST OF RTE 32 AND 17 IN TEXAS COUNTY...
  HIGHWAY KK NORTH OF AKERS...HIGHWAY DD ABOUT 2-1/2 MILES NORTH OF
  RTE H IN NORTHERN SHANNON COUNTY.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SHUMWAY/GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:39 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 19, 2:39 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI JUN 19 1998

SCATTERED CU MAKING A RETURN TO CWA FROM THE SOUTHWEST. SOME VERTICAL
DEVELOPMENT BUT THE CAP IS STILL HOLDING FOR NOW. SATELLITE SHOWS
SEVERAL BOUNDARIES ON WHICH THE CU IS FORMING BUT MOISTURE IS LIMITED
TO THE 95H TO 85H LEVELS. SFC ANALYSIS HAS WARM FRONT SLOWLY DRIFTING
NORTH BUT THE BEST WINDS AT THE LOWER LEVELS APPEARS TO BE THRU
CENTRAL OKLAHOMA TO CENTRAL KANSAS.

NGM IS HAVING A REAL PROBLEM WITH THE MOISTURE FIELDS ON THIS RUN.
INSISTS THAT NOAH WILL HAVE TO BUILD AN ARK FOR SOUTHERN MO.  PREFER
THE ETA AND THE AVN IS EVEN BETTER. AVN ALSO PICKED UP ON THE
MOISTURE ALREADY IN SE KANSAS MOVING IT TO CENTRAL MO BY 12Z. THIS IN
LINE WITH THE SLOW PROGRESSION OF THE WARM FRONT OVER SOUTHWEST MO.
THE BEST LOW LEVEL JET SETS UP ACROSS WESTERN OK INTO CENTRAL KS
AHEAD OF THE DRY LINE. THIS JET DOES NOT TURN TO MO UNTIL 12Z SAT AT
WHICH TIME THE FRONT SHOULD PUSH THRU SW MO AND CENTRAL MO LATER IN
THE DAY.

LOOK FOR SCATTERED SHOWERS FOR MOST OF THE CWA STARTING LATE THIS
EVENING AND SPREADING NORTH AND EAST BY MORNING. WITH THE HIGH
DEWPOINTS AND THE INSTABILITY ALREADY PRESENT IT WILL NOT TAKE MUCH
TO BREAK THE CAP. ALL MODELS BRING IN PRECIP AND WILL NEED AT LEAST
CHANCE POPS THRU AT LEAST 3RD PERIOD. A 70H SHORT WAVE MOVES NE INTO
THE BUILDING RIDGE BUT THE GREATEST THREAT SHOULD BE ACROSS NORTHERN
MO.  STILL CANNOT DISCOUNT THE FACT THAT EVEN A SMALL FEATURE WILL
TRIGGER CONVECTIVE ACTIVITY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF/UNO...INCREASING CLOUDS WITH 30 PERCENT CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOW IN THE LOWER 70S. SOUTH WIND 5 TO 10
MPH.

AIZ/VIH...PARTLY CLOUDY AND MILD. LOWS IN THE UPPER 60S TO AROUND 70.
SOUTHWEST WIND AT 5 TO 10 MPH.

CCF

SGF EB 070/091 072/092 072 22343
JLN EB 072/093 072/095 073 22433

DUSTY

In the hours before

Special weather statement, Jun 19, 6:45 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 6:45 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045-

SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT FRI JUN 19 1998

...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS
OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI...

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
MARSHFIELD        OZARK

A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS
FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE
AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE
ATMOSPHERE.  THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES POSSIBLE WITHIN THE WATCH AREA.

THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA
TO HOUSTON.

STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS.

SCHMIDT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTTornado WarningSGFDallas, Greene, Polk48 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningSGFCedar, Polk65 min
Jun 19, 7:45 PM CDTTornado WarningSGFLaclede, Webster50 min
Jun 19, 8:00 PM CDTSevere Thunderstorm WarningSGFDallas, Polk50 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede62 min
Jun 19, 9:08 PM CDTFlash Flood WarningSGFLaclede, Wright3 hr
Jun 19, 9:27 PM CDTSevere Thunderstorm WarningSGFTexas63 min
Jun 19, 9:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon66 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede62 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps50 min
Jun 19, 10:07 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan63 min
Jun 19, 10:42 PM CDTSevere Thunderstorm WarningSGFShannon63 min
Jun 19, 11:06 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan64 min
Jun 19, 11:18 PM CDTFlash Flood WarningSGFBenton, Morgan3 hr
Jun 19, 11:28 PM CDTTornado WarningSGFMorgan32 min
Jun 19, 11:42 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon48 min
Jun 19, 11:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon41 min
Jun 19, 11:59 PM CDTTornado WarningSGFMorgan46 min
Jun 20, 12:13 AM CDTTornado WarningSGFCamden, Miller32 min
Jun 20, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory68 min
Jun 20, 1:30 AM CDTSevere Thunderstorm WarningSGFHickory, Polk50 min
Jun 20, 2:32 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
Jun 20, 2:32 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 20, 3:06 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede49 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningSGFBenton64 min
Jun 20, 4:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede47 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningSGFDent, Phelps56 min
Jun 20, 4:38 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFLaclede, Pulaski4 hr
Jun 20, 4:38 AM CDTFlash Flood WarningSGFPhelps4 hr
Jun 20, 5:37 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 6:42 AM CDTSevere Thunderstorm WarningSGFCamden48 min
Jun 20, 7:32 AM CDTSevere Thunderstorm WarningSGFDent, Shannon63 min
Jun 20, 8:20 AM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas5 hr
Jun 20, 8:20 AM CDTFlash Flood WarningSGFCamden5 hr
Jun 20, 8:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas48 min
Jun 20, 11:15 AM CDTSevere Thunderstorm WarningSGFMorgan50 min
Jun 20, 12:58 PM CDTFlash Flood WarningSGFMiller3 hr
Jun 20, 1:04 PM CDTSevere Thunderstorm WarningSGFMiller51 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.